Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 244, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 18, 2016, 7:57 AM CDT for Dickey County, LaMoure County, North Dakota. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2016, 7:57 AM CDT (12:57 UTC)
- Expired
- Aug 18, 2016, 8:49 AM CDT
- In force
- 52 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Dickey County, ND, LaMoure County, ND
The radar
The Aberdeen radar (KABR), 95 km from the middle of the area, began a volume at 13:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 8:18 AM CDT | TSTM WND GST 60 | 1 N Verona, ND | PEA SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 1.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1795 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 319 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.0
The text
As transmitted.
749
WUUS53 KBIS 181257
SVRBIS
NDC021-045-181400-
/O.NEW.KBIS.SV.W.0244.160818T1257Z-160818T1400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
757 AM CDT THU AUG 18 2016
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN DICKEY COUNTY IN SOUTHEASTERN NORTH DAKOTA...
EASTERN LAMOURE COUNTY IN SOUTHEASTERN NORTH DAKOTA...
* UNTIL 900 AM CDT
* AT 757 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES NORTHWEST OF FULLERTON TO 12 MILES SOUTHEAST
OF LITCHVILLE...MOVING SOUTHEAST AT 50 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
OAKES...LAMOURE...VERONA...FULLERTON...LUDDEN...GRAND RAPIDS...
MONANGO...BERLIN...GUELPH AND GLOVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4619 9876 4663 9828 4663 9804 4629 9804
4628 9801 4624 9800 4594 9801
TIME...MOT...LOC 1257Z 296DEG 45KT 4622 9847 4657 9796
HAIL...1.00IN
WIND...70MPH
$$
SCHILD3 follow-up statements
334
WWUS53 KBIS 181316
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
816 AM CDT THU AUG 18 2016
NDC021-045-181400-
/O.CON.KBIS.SV.W.0244.000000T0000Z-160818T1400Z/
DICKEY ND-LAMOURE ND-
816 AM CDT THU AUG 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR NORTHEASTERN DICKEY AND EASTERN LAMOURE COUNTIES...
AT 815 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTHWEST OF LUDDEN TO 6 MILES EAST OF
VERONA... MOVING SOUTHEAST AT 35 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
OAKES...LAMOURE...VERONA...FULLERTON...LUDDEN...GRAND RAPIDS...
MONANGO...BERLIN...GUELPH AND GLOVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4619 9876 4663 9828 4663 9804 4629 9804
4628 9801 4624 9800 4594 9801
TIME...MOT...LOC 1315Z 292DEG 31KT 4607 9826 4638 9794
HAIL...1.00IN
WIND...70MPH
$$
HAMILTON142
WWUS53 KBIS 181335
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
835 AM CDT THU AUG 18 2016
NDC021-045-181400-
/O.CON.KBIS.SV.W.0244.000000T0000Z-160818T1400Z/
DICKEY ND-LAMOURE ND-
835 AM CDT THU AUG 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR NORTHEASTERN DICKEY AND SOUTHEASTERN LAMOURE COUNTIES...
AT 835 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LUDDEN TO 9 MILES SOUTHEAST OF VERONA...MOVING
SOUTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
OAKES...VERONA...LUDDEN...GLOVER AND GUELPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4605 9835 4638 9822 4645 9804 4629 9804
4628 9801 4624 9800 4594 9801
TIME...MOT...LOC 1335Z 302DEG 33KT 4600 9810 4630 9791
HAIL...1.00IN
WIND...60MPH
$$
HAMILTON094
WWUS53 KBIS 181349
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
849 AM CDT THU AUG 18 2016
NDC021-045-181358-
/O.CAN.KBIS.SV.W.0244.000000T0000Z-160818T1400Z/
DICKEY ND-LAMOURE ND-
849 AM CDT THU AUG 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DICKEY AND
SOUTHEASTERN LAMOURE COUNTIES IS CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4605 9835 4638 9822 4645 9804 4629 9804
4628 9801 4624 9800 4594 9801
TIME...MOT...LOC 1345Z 296DEG 45KT 4594 9793 4624 9774
$$
HAMILTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:37 AM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 18, 6:37 AM CDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 637 AM CDT THU AUG 18 2016 .UPDATE... Issued at 631 AM CDT Thu Aug 18 2016 Thunderstorms continue to push through the James River Valley with the strongest storm now located in Stutsman County. For early morning update have adjusted precipitation chances towards the current trend. Cold front now appears to be pushing its way well into southern North Dakota. Updates have been sent. && .SHORT TERM...(Today and tonight) Issued at 315 AM CDT Thu Aug 18 2016 Early this Thursday morning a cold front stretched across North Dakota just north of Interstate 94. Showers and thunderstorms are expected to continue to fire along and north of the front this morning as low level convergence remains strong and a potent low level jet continues to feed moisture over the frontal boundary. As the front tracks further south it will encounter increasingly unstable air and more favorable shear. Therefore, thunderstorms may intensify across southern North Dakota later this morning and into the afternoon. Strong or even isolated severe storms aren't out of the question this morning and afternoon across portions of far southern North Dakota. Cooler and drier air will move in from the northwest this morning and bring an end to precipitation from northwest to southeast through the day. .LONG TERM...(Friday through Wednesday) Issued at 315 AM CDT Thu Aug 18 2016 A deep Hudson Bay low is expected to bring a wave through central Montana Thursday night which will bring showers and scattered thunderstorms to southwest North Dakota Friday. As this feature moves across the baroclinic zone left from the recent cold front more abundant showers and thunderstorms will form but now mainly along and south of the North Dakota border Friday. Cooler and drier air will spread south into the region Friday and Saturday. Highs will be in the 60s and lower 70s both days. Additionally morning low temperatures will feel quite brisk with readings in the 40s. This will be followed by a slow moderating trend next week into the 70s and 80s. The chance for precipitation will be low through next Tuesday when a slight chance of thunderstorms arrives. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 631 AM CDT Thu Aug 18 2016 MVFR or IFR conditions will accompanying isolated to scattered thunderstorms. Also, localized MVFR to IFR cigs will be possible over far western North Dakota this morning in the wake of a passing cold front. Otherwise, VFR conditions are expected. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...JJS SHORT TERM...AJ LONG TERM...AJ AVIATION...AJ
Hazardous weather outlook, Aug 18, 3:14 AM CDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 314 AM CDT THU AUG 18 2016 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-190815- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 314 AM CDT THU AUG 18 2016 /214 AM MDT THU AUG 18 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW STRONG STORMS WILL BE POSSIBLE TODAY. A FEW ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE SOUTH THIS AFTERNOON...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SOUTH ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY TONIGHT...BUT SPOTTERS SHOULD REPORT ANY HAIL OR STRONG WINDS THEY OBSERVE TO THE NATIONAL WEATHER SERVICE OFFICE IN BISMARCK. AJ
In the hours before
Local storm report, Aug 18, 6:58 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
658 AM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 AM HEAVY RAIN 22 NE KENMARE 48.90N 101.74W
08/18/2016 M2.25 INCH RENVILLE ND CO-OP OBSERVER
STORM TOTAL AFTER MIDNIGHT
&&
ACLocal storm report, Aug 18, 7:09 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
709 AM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 AM TSTM WND GST 2 NNE JAMESTOWN 46.94N 98.69W
08/18/2016 M77 MPH STUTSMAN ND ASOS
&&
ACLocal storm report, Aug 18, 7:10 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
710 AM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 AM HEAVY RAIN MOHALL 48.76N 101.51W
08/18/2016 M1.04 INCH RENVILLE ND CO-OP OBSERVER
&&
ACLocal storm report, Aug 18, 7:14 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
714 AM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 AM TSTM WND GST JAMESTOWN 46.91N 98.71W
08/18/2016 M75 MPH STUTSMAN ND TRAINED SPOTTER
&&
JJSLocal storm report, Aug 18, 7:29 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
729 AM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 AM HEAVY RAIN 2 W FESSENDEN 47.65N 99.67W
08/18/2016 M1.95 INCH WELLS ND PUBLIC
RELAYED TO NWS BY BROADCAST MEDIA.
&&
JJSLocal storm report, Aug 18, 7:46 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
746 AM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 AM HEAVY RAIN 2 NE MYLO 48.65N 99.60W
08/18/2016 M1.06 INCH ROLETTE ND CO-OP OBSERVER
&&
ACThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:57 PM CDT | Special Weather Statement | BIS | Divide | 48 min |
| Aug 17, 8:53 PM CDT | Special Weather Statement | BIS | Burke | 37 min |
| Aug 17, 9:11 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Renville, Ward | 64 min |
| Aug 17, 10:20 PM CDT | Special Weather Statement | BIS | Renville | 55 min |
| Aug 17, 11:23 PM CDT | Special Weather Statement | BIS | Renville | 37 min |
| Aug 18, 12:05 AM CDT | Special Weather Statement | BIS | Renville | 40 min |
| Aug 18, 12:44 AM CDT | Special Weather Statement | BIS | Renville | 46 min |
| Aug 18, 1:04 AM CDT | Special Weather Statement | BIS | Billings | 41 min |
| Aug 18, 1:07 AM CDT | Special Weather Statement | BIS | Ward | 23 min |
| Aug 18, 1:16 AM CDT | Special Weather Statement | BIS | Renville | 29 min |
| Aug 18, 2:21 AM CDT | Special Weather Statement | BIS | Divide | 24 min |
| Aug 18, 3:15 AM CDT | Special Weather Statement | BIS | Wells | 30 min |
| Aug 18, 3:39 AM CDT | Special Weather Statement | BIS | Wells | 36 min |
| Aug 18, 4:49 AM CDT | Special Weather Statement | BIS | Wells | 26 min |
| Aug 18, 5:55 AM CDT | Special Weather Statement | BIS | Stutsman | 50 min |
| Aug 18, 6:40 AM CDT | Special Weather Statement | BIS | Stutsman | 65 min |
| Aug 18, 7:00 AM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Stutsman | 60 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.